Missouri, 2019

Damaging Winds in Missouri, August 17, 2019

August 17, 2019 · NWS EAX · 4 events in 2 counties and zones

On the evening and early overnight hours of August 15th, into the morning of the 16th scattered thunderstorms formed across eastern Kansas and western Missouri. These storms produced some strong winds across portions of the KC Metro area, but they became significant when they moved eastward toward the Missouri State Fairgrounds in Sedalia, Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening and early overnight hours of August 15th, into the morning of the 16th scattered thunderstorms formed across eastern Kansas and western Missouri. These storms produced some strong winds across portions of the KC Metro area, but they became significant when they moved eastward toward the Missouri State Fairgrounds in Sedalia, Missouri. Several upstream observations recorded nearly 80 mph winds as the complex approached the fairgrounds. The Sedalia ASOS recorded 67 mph winds after the storm moved through the city and the fairgrounds. Despite the strong winds little to no damage occurred, and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 17, 3:13 AM CST, 47 minutes earlier.

Area forecast discussion, Aug 17, 3:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
413 AM CDT Sat Aug 17 2019

.Discussion...
Issued at 413 AM CDT SAT AUG 17 2019

Focus of the morning forecast will start by looking at the ongoing
thunderstorm activity, with attention then given to the potential
for more storms this evening which will possibly persist well
into Sunday.

Early morning radar and satellite imagery shows a broad area of
thunderstorm activity across north central and north east Kansas
stretching into northwest Missouri. These storms developed in
response to the moisture and warm air advection occurring on the
nose of a nocturnal jet, which keeps developing each night across
the Central Plains in response to shortwave troughs zipping east in
the prevailing westerlies over the Northern Plains. Current
nocturnal jet is oriented from the southwest to northeast, with its
nose over Kansas City, in an environment with precipitable water
values around 2 inches. Available CAPE for the nocturnal storms
looks to be over 2000+ J/KG in eastern Kansas, as measured from
MUCAPE values, but there is a sharp gradient of instability as you
move into central Missouri due to convection late in the day Friday.
Current expectations are that these early morning storms will
continue through sunrise, as the nocturnal jet isn't going anywhere;
with activity slowly spreading east. Expect any concerns for severe
thunderstorms to be limited to gusty winds, and marginally severe
sized hail as the storms collapse early this morning. However, while
the severe threat is diminishing, the threat of flash flooding will
persist till the storms are over later this morning. Thus, we will
keep the Flash Flood Watch going for now.

For this afternoon and this evening, we will be watching for another
round of storms as the low level jet starts to strengthen ahead of a
broad synoptic level trough axis that will sweep east through the
Rocky's today and Sunday. However, the nose of the developing jet
will be to our north by tonight, across Nebraska and Iowa, which
will likely leave the focus for the strongest storms with the
heaviest rain across areas of far northern Missouri and points
north. And, with precipitable water values expected around 1.75
inches, we do expect more efficient rain making storms. Given the
high instability advertised for later today along the Kansas-Missouri
state line, and 0-6KM shear values of 30 to 40 knots, large hail and
damaging winds will be possible with these storms again tonight.
Additionally, any storm activity tonight may linger well into Sunday
morning, before the western trough driving said activity sweeps east
across the northern Plains.

Sunday afternoon and evening, will see the fading potential for one
last round of storms start to bubble up Sunday afternoon through
Sunday night, across central and northern Missouri. However,
confidence on this late weekend round of storms is rather low as it
will be dependent on where a surface high will be and the
development of an over running jet on the backside of an exiting
synoptic level trough.

Beginning of the work week...looks hot and humid. Moisture left form
this weekends rain will readily evaporate as temperatures climb
back into the low 90s both Monday and Tuesday. This may result in
heat indices around 105 degrees to start the work week.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1235 AM CDT SAT AUG 17 2019

VFR conditions will start this TAF cycle, but not last long as a
line of thunderstorms is just to the west, rolling east early this
morning. These storms will roll over the state line terminals this
morning, with activity likely to persist through sunrise. Expect
storms to move off after that, with winds slowly veering to the
south through the day Saturday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 1 PM CDT this afternoon for KSZ025-057-
     102>105.

MO...Flash Flood Watch until 1 PM CDT this afternoon for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046.

&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Aug 16, 4:05 AM CST, 23 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Fri Aug 16 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
505 AM CDT Fri Aug 16 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are expected tonight through the overnight hours for
 nearly the entire outlook area. All modes of severe weather are
 possible, including large hail, damaging winds, flash flooding, and
 the possibility of an isolated tornado.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Strong to severe storms are also possible Saturday morning with
 damaging winds the main threat. If skies can clear out Saturday
 afternoon, a second round of severe weather will be possible late
 Saturday afternoon/evening with all modes of severe weather
 possible.

 Strong to isolated severe storms will be possible Sunday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 16, 11:50 PM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1250 AM CDT Sat Aug 17 2019

KSZ025-102-MOZ020-170615-
Doniphan KS-Atchison KS-Buchanan MO-
1250 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN ATCHISON AND
BUCHANAN COUNTIES UNTIL 115 AM CDT...

At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 11 miles east of Horton, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
St. Joseph, Atchison, Gower, Wathena, Elwood, Troy, Agency, Dearborn,
Rushville, Lancaster, Denton, Lewis And Clark Village, Doniphan,
Easton, De Kalb, Severance, Huron, Leona, St. Joseph Airport and
Faucett.

This includes the following highways...
 Interstate 29 between mile markers 31 and 51.
 Interstate 229 between mile markers 0 and 9.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3965 9541 3965 9534 3982 9533 3982 9460
      3953 9460 3953 9545
TIME...MOT...LOC 0550Z 271DEG 16KT 3960 9533

Blair
Special weather statement, Aug 17, 12:44 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
144 AM CDT Sat Aug 17 2019

MOZ013-021-170730-
Clinton MO-De Kalb MO-
144 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON AND SOUTHERN DEKALB
COUNTIES UNTIL 230 AM CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stewartsville, or 8 miles southwest of Maysville, moving northeast at
35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Cameron, Plattsburg, Lathrop, Gower, Maysville, Stewartsville,
Osborn, Clarksdale, Turney, Weatherby and Amity.

This includes Interstate 35 in Missouri between mile markers 40 and
56.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central and northwestern Missouri.

LAT...LON 3956 9421 3953 9459 3985 9459 3993 9420
TIME...MOT...LOC 0644Z 247DEG 30KT 3979 9447

Blair
Special weather statement, Aug 17, 1:06 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
206 AM CDT Sat Aug 17 2019

KSZ060-170745-
Linn KS-
206 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN COUNTY UNTIL
245 AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 11 miles east of Garnett, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Parker.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.

LAT...LON 3825 9507 3826 9506 3839 9506 3839 9485
      3838 9484 3824 9492 3817 9508
TIME...MOT...LOC 0706Z 242DEG 18KT 3827 9504

Blair
Special weather statement, Aug 17, 1:31 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
231 AM CDT Sat Aug 17 2019

KSZ103-170745-
Leavenworth KS-
231 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH COUNTY
UNTIL 245 AM CDT...

At 231 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tonganoxie, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tonganoxie, Easton, Lowemont and Jarbalo.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern Kansas.

LAT...LON 3913 9518 3936 9518 3939 9503 3909 9498
      3911 9519
TIME...MOT...LOC 0731Z 252DEG 16KT 3918 9509

Blair
Special weather statement, Aug 17, 1:52 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
252 AM CDT Sat Aug 17 2019

MOZ031-170815-
Carroll MO-
252 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARROLL COUNTY UNTIL 315
AM CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Braymer, or 13 miles north of Carrollton, moving east
at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hale, Bosworth, Bogard and Tina.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Missouri.

LAT...LON 3944 9367 3961 9368 3961 9327 3956 9327
      3954 9326 3954 9328 3950 9327 3949 9328
      3946 9325 3946 9324 3945 9324
TIME...MOT...LOC 0752Z 264DEG 26KT 3955 9359

Blair
Local storm report, Aug 17, 2:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     TSTM WND GST     1 W CLARE               38.82N 94.90W
08/17/2019  M59 MPH          JOHNSON            KS   ASOS

            59 MPH WIND GUST AT KIXD.

&&

JL

The radar

The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
August 17, 4:00 AM CST to 4:03 AM CST
Where
Johnson County, 0.54 mi E of Warrensburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.770, -93.740

Many large trees were down in Warrensburg.

Thunderstorm Wind, Johnson

When
August 17, 4:15 AM CST to 4:18 AM CST
Where
Johnson County, 0.69 mi N of (Szl)whiteman Afb
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.730, -93.550

Whiteman Air Force Base measured 68 mph wind.

Thunderstorm Wind, Johnson

When
August 17, 4:25 AM CST to 4:28 AM CST
Where
Johnson County, 0.88 mi NW of (Szl)whiteman Afb
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.730, -93.560

Winds came back around 60 mph after the initial storm passed through Whiteman AFB.

Thunderstorm Wind, Pettis

When
August 17, 4:39 AM CST to 4:46 AM CST
Where
Pettis County, 0.69 mi N of Sedalia Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.710, -93.180

A severe thunderstorm moved through Sedalia during the Missouri State Fair. Little damage was reported and no injuries occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852421, 852422, 852423, 852424.